The complex Monge–Ampère equation, Zoll metrics and algebraization

Article
  • 49 Downloads

Abstract

Let M be a real analytic Riemannian manifold. An adapted complex structure on TM is a complex structure on a neighborhood of the zero section such that the leaves of the Riemann foliation are complex submanifolds. This structure is called entire if it may be extended to the whole of TM. We prove here that the only real analytic Zoll metric on the n-sphere with an entire adapted complex structure on TM is the round sphere. Using similar ideas, we answer a special case of an algebraization question raised by the first author, characterizing some Stein manifolds as affine algebraic in terms of plurisubharmonic exhaustion functions satisfying the homogeneous complex Monge–Ampère equation. The result presented here is an extension to higher dimensions of an observation attributed to W. Stoll for the case of Riemann surfaces.

References

  1. 1.
    Audin, M.: Lagrangian skeletons, periodic geodesic flows and symplectic cuttings. Manuscr. Math. 124(4), 533–550 (2007)MathSciNetCrossRefMATHGoogle Scholar
  2. 2.
    Bedford, E., Kalka, M.: Foliations and complex Monge–Ampère equations. Commun. Pure Appl. Math. 90(5), 543–571 (1977)CrossRefMATHGoogle Scholar
  3. 3.
    Besse, A.L.: Manifolds all of whose geodesics are closed. Ergebnisse der Mathematik und ihrer Grenzgebiete [Results in Mathematics and Related Areas], vol. 93. Springer, Berlin (1978). With appendices by D.B.A. Epstein, J.-P. Bourguignon, L. Bérard-Bergery, M. Berger and J.L. KazdanGoogle Scholar
  4. 4.
    Burns, D.: Curvatures of Monge–Ampère foliations and parabolic manifolds. Ann. Math. (2) 115(2), 349–373 (1982)MathSciNetCrossRefMATHGoogle Scholar
  5. 5.
    Burns, D.: Les équations de Monge–Ampère homogènes, et des exhaustions spéciales de variétés affines. In: Goulaouic–Meyer–Schwartz seminar, 1983–1984, pp. Exp. No. 4, 10. École Polytech., Palaiseau (1984)Google Scholar
  6. 6.
    Demailly, J.P.: Mesures de Monge–Ampr̀e et caractérisation géométrique des variétés algébriques affines. No. 19 in Mém. Soc. Math. France (N.S.). Société Mathématique de France (1985)Google Scholar
  7. 7.
    Griffiths, P., King, J.: Nevanlinna theory and holomorphic mappings between algebraic varieties. Acta Math. 130, 145–220 (1973)MathSciNetCrossRefMATHGoogle Scholar
  8. 8.
    Guillemin, V.: The Radon transform on Zoll surfaces. Adv. Math. 22(1), 85–119 (1976)MathSciNetCrossRefMATHGoogle Scholar
  9. 9.
    Guillemin, V., Stenzel, M.: Grauert tubes and the homogeneous Monge–Ampère equation. J. Differ. Geom. 34(2), 561–570 (1991)CrossRefMATHGoogle Scholar
  10. 10.
    Guillemin, V., Stenzel, M.: Grauert tubes and the homogeneous Monge–Ampère equation. II. J. Differ. Geom. 35(3), 627–641 (1992)CrossRefMATHGoogle Scholar
  11. 11.
    Kachi, Y., Kollár, J.: Characterizations of \({P}^n\) in arbitrary characteristic. Asian J. Math. 4(1), 115–121 (2000). Kodaira’s issueMathSciNetCrossRefMATHGoogle Scholar
  12. 12.
    Kobayashi, S., Ochiai, T.: Characterizations of complex projective spaces and hyperquadrics. J. Math. Kyoto Univ. 13, 31–47 (1973)MathSciNetCrossRefMATHGoogle Scholar
  13. 13.
    LeBrun, C., Mason, L.J.: Zoll manifolds and complex surfaces. J. Differ. Geom. 61(3), 453–535 (2002)MathSciNetCrossRefMATHGoogle Scholar
  14. 14.
    Lempert, L.: La métrique de Kobayashi et la représentation des domaines sur la boule. Bull. Soc. Math. France 109, 427–474 (1981)MathSciNetCrossRefMATHGoogle Scholar
  15. 15.
    Lempert, L.: Symmetries and other transformations of the complex Monge–Ampère equation. Duke Math. J. 52(4), 869–885 (1985)MathSciNetCrossRefMATHGoogle Scholar
  16. 16.
    Lempert, L., Szőke, R.: Global solutions of the homogeneous complex Monge–Ampère equation and complex structures on the tangent bundle of Riemannian manifolds. Math. Ann. 290(4), 689–712 (1991)MathSciNetCrossRefMATHGoogle Scholar
  17. 17.
    Leung, K.K.: Complex Geometric Invariants Associated to Zoll Manifolds. Thesis, University of Michigan (2014)Google Scholar
  18. 18.
    Patrizio, G., Wong, P.M.: Stein manifolds with compact symmetric center. Math. Ann. 289(3), 355–382 (1991)MathSciNetCrossRefMATHGoogle Scholar
  19. 19.
    Serre, J.P.: Géométrie algébrique et géométrie analytique. Ann. Inst. Fourier 6, 1–42 (1955-1956)Google Scholar
  20. 20.
    Stoll, W.: Variétés strictement paraboliques. C. R. Acad. Sci. Paris Sér. A B 285(12), A757–A759 (1977)MATHGoogle Scholar
  21. 21.
    Stoll, W.: The characterization of strictly parabolic manifolds. Ann. Scuola Norm. Sup. Pisa Cl. Sci. (4) 7(1), 87–154 (1980)MathSciNetMATHGoogle Scholar
  22. 22.
    Szőke, R.: Complex structures on tangent bundles of Riemannian manifolds. Math. Ann. 291(3), 409–428 (1991)MathSciNetCrossRefMATHGoogle Scholar
  23. 23.
    Szőke, R.: Adapted complex structures and Riemannian homogeneous spaces. Ann. Polon. Math. 70, 215–220 (1998)MathSciNetMATHGoogle Scholar
  24. 24.
    Tsukamoto, C.: Infinitesimal Blaschke conjectures on projective spaces. Ann. Sci. École Norm. Sup. (4) 14(3), 339–356 (1981)MathSciNetCrossRefMATHGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2017

Authors and Affiliations

  1. 1.Department of MathematicsUniversity of MichiganAnn ArborUSA
  2. 2.Department of MathematicsUniversity of TorontoTorontoCanada

Personalised recommendations